Hyperthermia complicating tricyclic antidepressant overdose

Abstract

We observed a 51-yearold woman who was admitted for severe amitriptyline overdose. Besides major cardiovascular complications, the patient developed severe hyperpyrexia with a central body temperature of more than 43°C for 5 h. The patient died on day 3 from cardiocirculatory collapse and arrhythmias. Hyperthermia was unresponsive to cooling with ice water, gastric lavage, muscle relaxation, and dantrolene and bromocriptine administration. The possible mechanisms of refractory hyperthermia are discussed.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Rosenberg J, Pentel P, Pond S, Benowitz N, Olson K (1986) Hyperthermia associated with drug intoxication. Crit Care Med 14: 964–969

    Google Scholar 

  2. 2.

    Azoyan P, Garnier R, Baud FJ, Efthymiou ML (1990) Intoxication aiguë par la toloxatone. A propos de 122 observations. Therapie 45: 139–144

    Google Scholar 

  3. 3.

    Noble J, Matthew H (1969) Acute poisoning by tricyclic antidepressants: clinical features and management of 100 patients. Clin Toxicol 2: 403–421

    Google Scholar 

  4. 4.

    Torline RL (1992) Extreme hyperpyrexia associated with central anticholinergic syndrome. Anesthesiology 76: 470–471

    Google Scholar 

  5. 5.

    Schneck HJ, Rupreht J (1989) Central anticholinergic syndrome (CAS) in anesthesia and intensive care. Acta Anaesthesiol Belg 40: 219–228

    Google Scholar 

  6. 6.

    Pentel PR, Benowitz NL (1986) Tricyclic antidepressant poisoning. Management of arrhythmias. Med Toxicol 1: 101–121

    Google Scholar 

  7. 7.

    Olson K, Benowitz NL (1984) Environmental and drug-induced hyperthermia: pathophysiology, recognition and management. Emerg Med Clin North Am 2: 459–474

    Google Scholar 

  8. 8.

    Snyder BD, Blonde L, McWhirte WR (1974) Reversal of amitriptyline intoxication by physostigmine. JAMA 230: 1433–1434

    Google Scholar 

  9. 9.

    Pentel P, Peterson CD (1980) Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med 9: 588–590

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to P. Hantson.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hantson, P., Benaissa, M., Clemessy, J.L. et al. Hyperthermia complicating tricyclic antidepressant overdose. Intensive Care Med 22, 453–455 (1996). https://doi.org/10.1007/BF01712165

Download citation

Key words

  • Tricyclic antidepressants
  • Overdose
  • Hyperthermia